Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 4, NWS Norman, OK

January 29, 20135 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jan 29, 2013, 6:14 AM CST for 5 counties in Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2013, 6:14 AM CST (12:14 UTC)
Expired
Jan 29, 2013, 7:15 AM CST
In force
61 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garfield County, OK, Kingfisher County, OK, Logan County, OK, Noble County, OK, Payne County, OK

The radar

The Vance AFB radar (KVNX), 89 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 4:57 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 5:46 AM CST, 28 minutes earlier.

Area forecast discussion, Jan 29, 5:46 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
546 AM CST TUE JAN 29 2013

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR MOST TERMINALS THROUGH
LATE THIS MORNING. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE MAIN ACCOMPANYING HAZARDS OF SMALL HAIL AND
DAMAGING WIND GUSTS. EXPECT IFR CIGS WITH THE THUNDERSTORMS. IN
ADDITION TO THE THREAT OF SEVERE WEATHER...STRONG WSW WINDS NEAR
25 TO 35 KT CAN BE EXPECTED AT SPS AND LAW LATER THIS AFTERNOON. A
WIND SHIFT FROM THE NORTHWEST WILL ALSO ACCOMPANY A COLD FRONT
LATER THIS EVENING...WITH SOME SNOW SHOWERS POSSIBLE ACROSS
NORTHERN OK NEAR WWR...GAG...AND PNC.

&&

.PREV DISCUSSION... /ISSUED 448 AM CST TUE JAN 29 2013/

DISCUSSION...
A HIGH AMPLITUDE POSITIVELY TILTED UPPER TROUGH HAS MADE IT NEAR
THE SOUTHERN ROCKIES EARLY THIS MORNING. RAPID HEIGHT FALLS ARE
NOW BEING OBSERVED ACROSS THE SOUTHERN PLAINS AS A RESULT...AND
CONVECTION HAS INITIATED NEAR SOUTHWESTERN OK ALONG A DRYLINE.
LATER THIS MORNING...A PAC COLD FRONT WILL MERGE WITH THE DRYLINE
AS THE PREVIOUSLY MENTIONED TROUGH PROGRESSES EASTWARD OUT OF THE
ROCKIES. CONVECTION SHOULD BECOME A BIT MORE WIDESPREAD LATE THIS
MORNING AS THIS OCCURS. IN ADDITION...A VERY STRONG MID LEVEL JET
WILL OVERSPREAD THE REGION AND ALTHOUGH INSTABILITY WILL REMAIN
FAIRLY LOW...SOME SEVERE LINEAR CLUSTERS MAY DEVELOP WITH A THREAT
OF DAMAGING WIND AND SMALL HAIL THE MAIN CONCERNS. BY LATE THIS
AFTERNOON THE TROUGH AXIS WILL MOVE INTO WESTERN OK. MOST OF THE
THUNDERSTORM CHANCES WILL QUICKLY COME TO AN END ACROSS OUR
FA...WITH A RED FLAG THREAT FOLLOWING ACROSS SOUTHWESTERN OK AND
WESTERN NORTH TEXAS. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A
WARNING FOR THE PREVIOUSLY MENTIONED LOCATIONS FOR THIS
AFTERNOON...WHERE STRONG 20 FT WINDS AROUND 25 TO 35 MPH WILL
COMBINE WITH VERY HIGH FIRE DANGER AND LOW RH. A WIND ADVISORY HAS
ALSO BEEN ISSUED FOR THE SAME AREAS. LATER THIS EVENING AS THE
TROUGH AXIS MOVES OVER WEST CENTRAL OK...SOME SNOW MAY DEVELOP
BEHIND THE COLD FRONT ACROSS NORTHERN OK. AN INCH OF SNOW OR
SLIGHTLY MORE APPEARS REASONABLY SO AN ADVISORY CANNOT TOTALLY BE
RULED OUT. WILL PASS THIS ON TO THE NEXT SHIFT.

TEMPERATURES WILL DROP BACK INTO THE 40S AND 50S TOMORROW
AFTERNOON AS THE UPPER TROUGH MOVES INTO THE MIDWEST...WITH A
WARMUP THURSDAY AS THICKNESSES INCREASE A BIT. ANOTHER COLD FRONT
WILL SLIDE OVER THE FA LATE THURS EVENING AS A CANADIAN WAVE
DIVES SOUTH OVER THE UPPER MIDWEST...DROPPING TEMPS BACK DOWN TO
NEAR NORMAL VALUES FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  34  47  29 /  60  10  10   0
HOBART OK         64  30  48  28 /  10  10  10   0
WICHITA FALLS TX  70  34  52  32 /  50  10   0   0
GAGE OK           54  25  45  24 /  30  30   0   0
PONCA CITY OK     65  31  44  27 /  70  30  10   0
DURANT OK         73  42  53  34 /  80  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033>038-044.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033>038-044.

TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

&&

11/03/03
Hazardous weather outlook, Jan 29, 5:18 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
518 AM CST TUE JAN 29 2013

OKZ004>048-050>052-TXZ083>090-301130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
518 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE RISK FOR SEVERE STORMS WILL GENERALLY BE NEAR AND EAST OF A
LINE EXTENDING FROM SEYMOUR TEXAS...TO HOBART AND CLINTON...TO
MEDFORD OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE EARLY THIS MORNING
THROUGH NOON. THE THREAT WILL SPREAD FROM WEST TO EAST THROUGH
THE MORNING HOURS.

IMPACTS...
THE MAIN IMPACTS WILL BE HAIL TO THE SIZE OF PING-PONG
BALLS AND DAMAGING WIND GUSTS OF 65 MPH OR GREATER...ALTHOUGH
TORNADOES CANNOT BE RULED OUT.

DISCUSSION...
VERY MOIST CONDITIONS WILL CONTINUE ACROSS MOST OF THE REGION
THROUGH EARLY THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO
DEVELOP THROUGH THIS MORNING OVER CENTRAL AND SOUTHWESTERN
OKLAHOMA...AND MOVE EAST AND NORTHEAST AS A STRONG UPPER LEVEL
STORM SYSTEM PASSES OVER THE ROCKIES. A FEW STORMS MAY ALSO
IMPACT WESTERN NORTH TEXAS EARLY THIS MORNING. THE THREAT OF
SEVERE WEATHER MAY CONTINUE ACROSS EASTERN OKLAHOMA THIS
AFTERNOON.

THE MAIN HAZARDS WITH ANY SEVERE STORM THROUGH EARLY THIS
AFTERNOON WILL BE DAMAGING WINDS AND HAIL UP TO THE SIZE OF PING
PONG BALLS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH TO EXTREME WILDFIRE CONDITIONS ARE EXPECTED ACROSS SOUTHWESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON DUE TO A COMBINATION OF
VERY STRONG WINDS...VERY HIGH FIRE DANGER...AND LOW RELATIVE HUMIDITY.
A RED FLAG WARNING IS IN NOW IN EFFECT. A WIND ADVISORY IS ALSO IN
EFFECT FOR THE SAME REGION FOR STRONG SOUTHWESTERLY WINDS.

AS THE UPPER STORM SYSTEM MOVES OVER THE REGION THIS EVENING AND
OVERNIGHT...RAIN SHOWERS WILL LIKELY SWITCH TO SNOW ACROSS PORTIONS
OF NORTHERN OKLAHOMA DUE TO INCREASING DEPTH OF COLD AIR. IT APPEARS
THAT LIGHT ACCUMULATIONS AROUND AN INCH OR SO WILL BE POSSIBLE
NEAR AND NORTH OF ARNETT...FAIRVIEW...AND MEDFORD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS APPEAR POSSIBLE EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE AROUND NOON TODAY.
UPDATES WILL BE POSSIBLE BEFORE THEN AS NEW DATA BECOMES
AVAILABLE.

In the hours before

Special weather statement, Jan 29, 5:18 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 AM CST TUE JAN 29 2013

OKZ017-018-024-291145-
BLAINE OK-KINGFISHER OK-CANADIAN OK-
518 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
SOUTHWESTERN KINGFISHER AND NORTHWESTERN CANADIAN COUNTIES UNTIL 545
AM CST...

AT 514 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF GEARY...MOVING NORTHEAST AT 65 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
KINGFISHER...GEARY...LOYAL AND OMEGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3588 9778 3554 9824 3568 9840 3607 9803
TIME...MOT...LOC 1114Z 223DEG 57KT 3568 9826
Special weather statement, Jan 29, 5:43 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 AM CST TUE JAN 29 2013

OKZ012-013-018-019-291215-
LOGAN OK-KINGFISHER OK-GARFIELD OK-NOBLE OK-
543 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...
NORTHEASTERN KINGFISHER...SOUTHEASTERN GARFIELD AND SOUTHWESTERN
NOBLE COUNTIES UNTIL 615 AM CST...

AT 541 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR DOVER...
MOVING NORTHEAST AT 65 TO 70 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
PERRY...HENNESSEY...COVINGTON...DOVER...MARSHALL...DOUGLAS...
LUCIEN...LOVELL AND HAYWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3628 9723 3590 9786 3601 9801 3642 9758
TIME...MOT...LOC 1141Z 223DEG 61KT 3600 9787
Special weather statement, Jan 29, 5:55 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 AM CST TUE JAN 29 2013

OKZ008-013-291215-
KAY OK-NOBLE OK-
555 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KAY AND
NORTHEASTERN NOBLE COUNTIES UNTIL 615 AM CST...

AT 552 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR RED ROCK...
MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...NEWKIRK...KAW CITY...RED ROCK...MARLAND...KILDARE...KAW
LAKE AND CERES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3684 9677 3674 9684 3674 9690 3669 9693
      3670 9704 3668 9707 3659 9705 3659 9696
      3650 9702 3650 9703 3639 9710 3647 9731
      3695 9708
TIME...MOT...LOC 1152Z 205DEG 50KT 3650 9717
Local storm report, Jan 29, 6:10 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 AM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             CLINTON                 35.51N 98.97W
01/29/2013  E1.00 INCH       CUSTER             OK   BROADCAST MEDIA

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:08 AM CSTWind AdvisoryOUNComanche, Cotton, Greer, Harmon, Jackson, Kiowa and 1 more15 hr
Jan 29, 3:14 AM CSTRed Flag WarningOUNComanche, Cotton, Greer, Harmon, Jackson, Kiowa and 1 more11 hr
Jan 29, 4:48 AM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita42 min
Jan 29, 5:18 AM CSTSpecial Weather StatementOUNKingfisher27 min
Jan 29, 5:30 AM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Washita45 min
Jan 29, 5:43 AM CSTSpecial Weather StatementOUNGarfield32 min
Jan 29, 5:55 AM CSTSpecial Weather StatementOUNKay20 min
Jan 29, 6:11 AM CSTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble64 min
Jan 29, 7:16 AM CSTSevere Thunderstorm WarningOUNNoble, Payne14 min
Jan 29, 8:07 AM CSTSpecial Weather StatementOUNComanche, Cotton23 min
Jan 29, 8:40 AM CSTSpecial Weather StatementOUNComanche, Cotton, Grady35 min
Jan 29, 9:03 AM CSTSpecial Weather StatementOUNGrady, Oklahoma27 min
Jan 29, 9:11 AM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne34 min
Jan 29, 9:19 AM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, Logan, McClain and 1 more41 min
Jan 29, 9:20 AM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens40 min
Jan 29, 9:34 AM CSTAreal Flood AdvisoryOUNOklahoma116 min
Jan 29, 10:04 AM CSTAreal Flood AdvisoryOUNLincoln, Payne116 min
Jan 29, 10:15 AM CSTSpecial Weather StatementOUNLincoln45 min
Jan 29, 10:21 AM CSTSpecial Weather StatementOUNJefferson24 min
Jan 29, 10:35 AM CSTSpecial Weather StatementOUNJohnston, Marshall25 min
Jan 29, 10:49 AM CSTSpecial Weather StatementOUNLincoln, Pottawatomie41 min
Jan 29, 10:51 AM CSTSevere Thunderstorm WarningOUNGarvin, Stephens24 min
Jan 29, 10:54 AM CSTSpecial Weather StatementOUNCoal, Johnston36 min
Jan 29, 11:26 AM CSTSpecial Weather StatementOUNJefferson, Stephens34 min
Jan 29, 3:18 PM CSTSpecial Weather StatementOUNBryan27 min
Jan 29, 11:42 AM CSTSevere Thunderstorm WarningOUNClay33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.